North Dakota, 2018

Tornado and Damaging Winds in North Dakota, June 29, 2018

June 29, 2018 · NWS FGF · 43 events in 13 counties and zones

The early morning hours of Friday, June 29th, remained warm and muggy. Just after midnight, temperatures were still in the 70s with dew points around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The early morning hours of Friday, June 29th, remained warm and muggy. Just after midnight, temperatures were still in the 70s with dew points around 70. A line of thunderstorms moved into the Devils Lake area around 2 am CDT. This line of storms had several bowing segments, which are indicative of strong winds. The most obvious bowing segment between highway 2 and Interstate 94, where the most amount of damage occurred. The main bowing segment exited into north central Minnesota around 6 am CDT. Well behind the bowing thunderstorm complex, a mesoscale convective vortex (MCV) formed, and produced another round of widespread damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 28, 10:55 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 28, 10:55 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1155 PM CDT Thu Jun 28 2018

.UPDATE...
Issued at 1155 PM CDT Thu Jun 28 2018

Updated forecast to increase chances of rain as the line of
thunderstorms comes through tonight. Also, tried to get timing
down to the hour. It looks like it will be around 3 AM at Devils
Lake, 5 AM Grand Forks/Fargo, and 7 AM Baudette/Bemidji/Park
Rapids. Damaging winds will be the biggest threat although hail
and isolated mesovortex-type tornadoes not out of the question.

&&

.SHORT TERM...(This evening through Friday)
Issued at 350 PM CDT Thu Jun 28 2018

Ongoing thunderstorm activity is tied to convergence near warm front
that has lifted north over our CWA. Northern extent of upper ridge
has flattened and very weak impulses may be aiding in thunderstorm
development near frontal zone. CAP has weakened and strong deep
layer shear, increasing BL moisture/instability have led to severe
thunderstorm development with some supercells. Initiation could
occur at most locations and severe potential may continue through
the evening. We are still expecting one or several complexes to
develop and track across the region after roughly 8-9Z and may
continue to impact our eastern CWA through Friday morning. Supercell
potential early on raises the possibility for hail 2" or larger and
tornado potential. Activity tonight is still shown by some CAMs to
develop into possible bow and raises the possibility of a large scale
damaging wind event.

.LONG TERM...(Friday night through Thursday)
Issued at 350 PM CDT Thu Jun 28 2018

Unsettled pattern expected through the extended periods as H5
ridge flattens and zonal flow eventually develops by late next
week. This will support potential for cold frontal passages
followed by quick temperatures recovery. Consensus keeps
thunderstorm possibilities in place, but due to progressive nature
of these embedded impulses through the extended overall
confidence isn't high. For Friday/Friday night we may see
redevelopment with cold pool in and southwest flow in place, but
guidance is very inconstant in coverage and signal. There could
be enough instability to support a few strong updrafts in the
afternoon Temperatures should be cooler this weekend (near normal
in the 80s), but recovery to above normal (possibly 90s) by late
next week is expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1155 PM CDT Thu Jun 28 2018

Line of thunderstorms will sweep through the area tonight...likely
dropping cigs and vis to MVFR or IFR levels. Should be reaching
DVL by 8Z and BJI by 12Z. Strong winds are likely with this
line...and will update TAFs to increase winds even more if
upstream obs warrant it.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...DJR
LONG TERM...DJR
AVIATION...Knutsvig
Hazardous weather outlook, Jun 28, 2:51 AM CST, 22 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Thu Jun 28 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-290900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered strong to severe thunderstorms are possible
early this morning, mainly south of the highway 200 corridor. By
late this morning, through the afternoon and into the early
evening, isolated to scattered severe thunderstorms are possible,
but mainly between the highway 2 and 200 corridor. Finally, after
midnight, the greatest risk for severe storms will arrive. These
storms will mainly affect areas along and north of the Interstate
94 corridor, but could also affect areas to the south as well.
These storms will have the potential to produce hail of 2 inches
in diameter or larger, wind gusts of 75 mph or greater, isolated
tornadoes, and localized heavy rain. Since the greatest risk for
storms will occur when most people are sleeping tonight, plan to
have a way to receive watches and warnings if and when they are
issued. Have a plan of action before going to bed tonight!

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will stay active, with periodic chances for thunderstorms
throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 28, 7:54 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 SW BAKER              48.11N 99.72W
06/28/2018  E1.00 INCH       Benson             ND   PUBLIC

            PUBLIC ESTIMATED PEA TO QUARTER SIZED HAIL.

&&

AMOORE
Local storm report, Jun 28, 8:01 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 NE EAST GRAND FORKS   47.94N 97.00W
06/28/2018  E1.25 INCH       Polk               MN   PUBLIC

            PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL SLIGHTLY
            LARGER THAN QUARTER SIZED.

&&

AMOORE
Local storm report, Jun 28, 8:10 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
06/28/2018  E0.88 INCH       POLK               MN   PUBLIC

            PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL JUST
            SMALLER THAN QUARTER SIZED.

&&

AMOORE
Local storm report, Jun 28, 8:50 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     CLIMAX                  47.61N 96.81W
06/28/2018                   POLK               MN   PUBLIC

            A FEW LARGE 3-4 INCH DIAMTER TREE BRANCHES BROKEN DOWN IN
            TOWN. A FEW MINUTES OF PEA TO PENNY SIZED HAIL AS WELL.

0225 PM     HAIL             2 NE LAVINIA            47.54N 94.78W
06/28/2018  E1.50 INCH       Beltrami           MN   PUBLIC

            HAIL FELL FOR SEVERAL MINUTES. LARGEST STONES RANGED FROM
            1.25 TO 1.5 INCH DIAMETER. REPORT AND PHOTO POSTED TO
            SOCIAL MEDIA.

0240 PM     HAIL             3 E FERTILE             47.53N 96.23W
06/28/2018  E1.00 INCH       Polk               MN   PUBLIC

0245 PM     HAIL             5 W TRAIL               47.78N 95.81W
06/28/2018  E1.00 INCH       Polk               MN   PUBLIC

            PENNY TO QUARTER SIZED HAIL AND STRONG WINDS. SOME 2-3
            INCH DIAMETER BRANCHES BROKEN DOWN IN YARD.

&&

GGUST
Local storm report, Jun 28, 8:51 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             2 N CROOKSTON           47.80N 96.61W
06/28/2018  E1.00 INCH       Polk               MN   TRAINED SPOTTER

0244 PM     FUNNEL CLOUD     3 WSW RINDAL            47.48N 96.19W
06/28/2018                   Norman             MN   LAW ENFORCEMENT

            BRIEF FUNNEL REPORTED. TIME AND LOCATION ESTIMATED BASED
            ON RADAR.

&&

GGUST
Local storm report, Jun 28, 9:20 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             4 NW LARIMORE           47.95N 97.69W
06/28/2018  E1.75 INCH       Grand Forks        ND   911 CALL CENTER

            REPORTED ALONG HIGHWAY 2, ABOUT 3 MILES WEST OF ND18
            INTERSECTION.

&&

GGUST

The radar

The Minot AFB radar (KMBX), 106 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Benson

When
June 29, 1:35 AM CST
Where
Benson County, 0.83 mi NNW of Leeds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.290, -99.440

Three to five inch diameter tree branches were blown down.

Thunderstorm Wind, Benson

When
June 29, 1:37 AM CST
Where
Benson County, 0.46 mi W of Oberon
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.920, -99.210

Tree and roof damage was reported in Oberon. A few cottonwood trees were blown down in shelterbelts across Oberon Township.

Thunderstorm Wind, Eddy

When
June 29, 1:50 AM CST
Where
Eddy County, 0.83 mi NW of New Rockford Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.710, -99.140

Tree damage was reported at the golf course.

Thunderstorm Wind, Towner

When
June 29, 1:55 AM CST
Where
Towner County, 0.46 mi W of Cando Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.480, -99.240

The wind gust was measured at the Cando airport.

Thunderstorm Wind, Ramsey

When
June 29, 2:05 AM CST
Where
Ramsey County, 0.46 mi W of Lakewood Park
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.070, -98.940

Tree damage was reported in the Woodlawn and Lakeview areas.

Thunderstorm Wind, Benson

When
June 29, 2:15 AM CST
Where
Benson County, 5.82 mi NW of Tokio
Measured
65 kt (75 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
47.990, -98.870

Quite a bit of tree damage was reported.

Thunderstorm Wind, Griggs

When
June 29, 2:20 AM CST
Where
Griggs County, 5.61 mi N of Binford
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.650, -98.370

Fairly large tree branches were blown down.

Thunderstorm Wind, Griggs

When
June 29, 2:21 AM CST
Where
Griggs County, 3.62 mi SE of Jessie
Measured
83 kt (96 mph) measured gust
Reported by
Public
Coordinates
47.490, -98.180

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Nelson

When
June 29, 2:30 AM CST
Where
Nelson County, 0.69 mi N of Michigan City
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.030, -98.120

Large tree branches were blown down around town.

Thunderstorm Wind, Barnes

When
June 29, 2:33 AM CST
Where
Barnes County, 0.84 mi NE of Valley City
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.930, -97.990

Tree limbs and several power poles were broken.

Thunderstorm Wind, Nelson

When
June 29, 2:34 AM CST
Where
Nelson County, 0.46 mi W of Mc Ville
Measured
83 kt (96 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.770, -98.180

A grain bin was blown in and there was significant tree damage.

Thunderstorm Wind, Nelson

When
June 29, 2:38 AM CST
Where
Nelson County, 0.69 mi N of Lakota
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
48.040, -98.350

Trees were blown down and there was a lot of roof damage due to falling trees.

Thunderstorm Wind, Nelson

When
June 29, 2:40 AM CST
Where
Nelson County, 0.47 mi W of Aneta
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.680, -97.990

Four to six inch diameter tree limbs were blown down.

Thunderstorm Wind, Ramsey

When
June 29, 2:40 AM CST
Where
Ramsey County, 3.91 mi NE of Southam
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.210, -98.490

Tree and roof damage was reported.

Thunderstorm Wind, Steele

When
June 29, 2:44 AM CST
Where
Steele County, 8.47 mi NNE of Sherbrooke
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.580, -97.640

Several large trees were blown down, four pontoons were blown off their lifts, and several docks were smashed by the strong winds.

Thunderstorm Wind, Nelson

When
June 29, 2:45 AM CST
Where
Nelson County, 0.69 mi N of Michigan City
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
48.030, -98.120

A tree was snapped and a trampoline was damaged.

Thunderstorm Wind, Steele

When
June 29, 2:45 AM CST
Where
Steele County, 1.38 mi S of Sherbrooke
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
47.450, -97.720

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Sargent

When
June 29, 2:50 AM CST
Where
Sargent County, 1.91 mi E of Stirum
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
46.220, -97.760

Four inch diameter tree limbs were blown down.

Thunderstorm Wind, Traill

When
June 29, 2:51 AM CST
Where
Traill County, Portland
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.500, -97.370

Tree damage was reported.

Thunderstorm Wind, Grand Forks

When
June 29, 2:52 AM CST to 2:57 AM CST
Where
Grand Forks County, 3.73 mi NNE of Northwood to 7 mi S of Arvilla
Measured
91 kt (105 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.780, -97.540

A bowing section of a squall line cut across east central Avon Township. Numerous large trees were snapped along its path.

Tornado, Grand Forks

When
June 29, 2:55 AM CST to 2:58 AM CST
Where
Grand Forks County, 2.42 mi ESE of Kempton to 5 mi SSE of Larimore
Rating
EF1
Path length
1.82 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
47.810, -97.570

A brief tornado initiated to the north of a bowing section of squall line as it moved into Avon Township. Extreme tree damage was noted along its path and three cattle trailers were overthrown at a farmstead. Peak winds were estimated at 95 mph.

Thunderstorm Wind, Ransom

When
June 29, 2:58 AM CST
Where
Ransom County, 0.69 mi N of Lisbon
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.440, -97.680

A large tree branch was blown down.

Thunderstorm Wind, Grand Forks

When
June 29, 2:58 AM CST
Where
Grand Forks County, 2.27 mi SSE of Shawnee
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
47.940, -97.730

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Grand Forks

When
June 29, 3:00 AM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.960, -97.380

Significant tree damage was reported, with one tree falling into a house. Brick structures were damaged as well as several street signs.

Thunderstorm Wind, Nelson

When
June 29, 3:00 AM CST
Where
Nelson County, 0.69 mi N of Lakota
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
48.040, -98.350

Large tree branches were blown down.

Thunderstorm Wind, Ransom

When
June 29, 3:00 AM CST
Where
Ransom County, 0.95 mi W of Enderlin Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.620, -97.640

Large trees were snapped.

Thunderstorm Wind, Traill

When
June 29, 3:00 AM CST
Where
Traill County, 0.47 mi E of Hillsboro
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
47.400, -97.060

Several trees were blown down.

Thunderstorm Wind, Grand Forks

When
June 29, 3:02 AM CST
Where
Grand Forks County, 3.09 mi NNW of Edisons
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
48.010, -97.710

Six inch diameter tree branches were knocked down by the strong wind.

Thunderstorm Wind, Grand Forks

When
June 29, 3:04 AM CST
Where
Grand Forks County, 0.46 mi E of Emerado
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.920, -97.360

A large tree was uprooted.

Thunderstorm Wind, Grand Forks

When
June 29, 3:06 AM CST
Where
Grand Forks County, 2.42 mi WNW of Ojata
Measured
75 kt (86 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
47.930, -97.320

Many trees were toppled in shelterbelts east of the Grand Forks Air Force Base exit along highway 2. At least one wooden power pole was snapped in a farm yard.

Thunderstorm Wind, Eddy

When
June 29, 3:07 AM CST
Where
Eddy County, 11.78 mi S of Hamar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -98.570

The wind gust was measured by a NDAWN mesonet wind sensor.

Thunderstorm Wind, Grand Forks

When
June 29, 3:08 AM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
47.960, -97.380

The strong wind toppled trees and signs. Large branches were also pushed into houses by the strong wind.

Thunderstorm Wind, Grand Forks

When
June 29, 3:09 AM CST
Where
Grand Forks County, 0.83 mi NW of Merrifield
Measured
83 kt (96 mph) estimated gust
Reported by
Public
Coordinates
47.860, -97.110

Four large grain bins were blown down and off their foundations at Drees Farming, near Merrifield. A sprayer was also wrapped around a grain bin. Debris from the grain bins was spread for several miles eastward. Numerous trees were snapped or uprooted between Merrifield and the Kings Walk Golf Course on the south side of Grand Forks.

Thunderstorm Wind, Grand Forks

When
June 29, 3:09 AM CST
Where
Grand Forks County, 0.83 mi SE of Mekinock
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
48.010, -97.360

A large tree was snapped.

Thunderstorm Wind, Traill

When
June 29, 3:13 AM CST
Where
Traill County, 0.83 mi NW of Alton
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.360, -97.060

A tree was blown down near mile marker 100 along Interstate 29.

Thunderstorm Wind, Grand Forks

When
June 29, 3:13 AM CST
Where
Grand Forks County, 0.46 mi W of (Gfk)grand Forks Int
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
47.950, -97.190

The wind gust was measured by the ASOS at the Grand Forks airport.

Thunderstorm Wind, Grand Forks

When
June 29, 3:15 AM CST
Where
Grand Forks County, 3.45 mi N of Holmes
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
47.770, -97.300

Extensive tree damage was reported.

Thunderstorm Wind, Grand Forks

When
June 29, 3:15 AM CST
Where
Grand Forks County, 1.66 mi SW of Grand Forks
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
47.900, -97.070

A large tree was blown down.

Thunderstorm Wind, Grand Forks

When
June 29, 3:15 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
47.920, -97.070

Tree damage was reported in south Grand Forks.

Thunderstorm Wind, Grand Forks

When
June 29, 3:17 AM CST
Where
Grand Forks County, 3.45 mi N of (Gfk)grand Forks Int
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.000, -97.180

Small trees were snapped in a yard and shingles, siding, and gutters on a house were damaged.

Thunderstorm Wind, Traill

When
June 29, 3:30 AM CST
Where
Traill County, 3.86 mi ESE of Hatton Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.670, -97.280

Trees were blown down along highway 15.

Thunderstorm Wind, Cass

When
June 29, 3:40 AM CST
Where
Cass County, 2.28 mi NNW of Wild Rice
Measured
75 kt (86 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.780, -96.820

The Davies High School pool was damaged. Benches with cement footings were overturned, large umbrellas destroyed, and light fixtures broken.

Thunderstorm Wind, Grand Forks

When
June 29, 3:49 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
47.920, -97.070

A portion of a fence was blown down in south Grand Forks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759030, 759031, 759032, 759033, 759034, 759035, 759037, 759038, 759039, 759040, 759041, 759042, 759043, 759044, 759045, 759048, 759050, 759053, 759055, 759059, 759060, 759062, 759063, 759064, 759065, 759066, 759068, 759069, 759070, 759071, 759072, 759074, 759075, 759077, 759092, 759093, 759094, 759096, 759097, 759098, and more.